Kansas, 2018

Hail and Damaging Winds in Kansas, July 27, 2018

July 27, 2018 · NWS GLD · 12 events in 4 counties and zones

A thunderstorm producing large hail and damaging winds moved south across far Northwest Kansas behind a weak surface boundary. The largest hail reported was golf ball size near Goodland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm producing large hail and damaging winds moved south across far Northwest Kansas behind a weak surface boundary. The largest hail reported was golf ball size near Goodland. The strongest wind gust reported was 60 MPH behind the storm in northeast Sherman County. The combination of hail and winds from the thunderstorm broke house windows near Goodland. At one point the storm produced hail of an unknown size to a depth of one to two inches on Highway 27 in far southern Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 2:33 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 27, 2:33 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
233 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Fri Jul 27 2018

As of 3:00 pm CDT, 2:00 pm MDT, skies across the Tri-State Region
are mostly clear to partly cloud. Temperatures range from lower 70s
in southwest Nebraska to the low to 80s across east central Colorado
and west central Kansas. Winds are from the southeast at 10 to 15
mph with gusts as high as 25 mph. At the surface, low pressure has
developed along the Rockies. A convective outflow boundary has set
up over eastern Colorado, enhancing the wind shear for points east
of the boundary. Current radar trends show two discrete storms
moving southeast across northeast Colorado and southwest Nebraska.

The main forecast concern covers today's moderate risk of severe
thunderstorms. This event looks like it could be a bigger one for
all of us across the High Plains. Anticipate storms currently moving
into the area to further strengthen as they reach the better
airmass. Current mesoanalysis indicates SBCape of 2000-3000 j/kg and
effective bulk shear of 45-60 kts. In addition, a tornado concern is
also evolving east of the boundary in east Colorado with 0-3 km SRH
of 300 m2/s2, 0-1 km SRH of 150 m2/s2, and LCLs less than 1000m.
Current storms look more outflow dominant but can't rule out an
evolution into a more tornadic structure.

While initial storms should be more supercellular...and potentially
tornadic in nature, storms should evolve into a significant complex
of storms. Where this occurs is the big question mark because this
will impact the main threats. With discrete supercells...we could
expect very large hail to baseball size, damaging winds of 60-80
mph, a tornado or two, and torrential downpours. Once storms evolve
into more of a complex, anticipate the primary threat to become
significant damaging winds and heavy rain with lower potential for
tornadoes and significant hail (although large hail will still be a
threat). Flash flooding may become a larger concern, especially if
storms are able to train over the same areas.

The severe weather event is beginning now and should be over by mid-
evening as storms move quickly to the SE/SSE. Once storms exit,
anticipate much calmer weather. There is the potential for some
additional storms to come east from the Colorado Front Range but
given the amount of activity over our area expected, one would think
the storms would weaken as they enter an atmosphere previously
worked over. Later tonight, expect cloud cover to increase as
stratus develops. There could also be some fog development as
moisture content in the lower atmosphere will be high and winds
should be light. Extent of upper cloud cover may lower the chance of
fog though.

For tomorrow, anticipating mostly calm weather although eyes will be
focused on the Colorado Front Range into Wyoming. Another shortwave
trough will cause storms to develop along the mountains. Storms will
then head southeast towards the High Plains. Thunderstorm activity
is presently not expected to pick up until the early evening hours
when storms arrive from northeast Colorado. Large hail and damaging
winds would be the primary threats. Am unsure about the heavy
rainfall threat as today's complex of storms should force the more
moist airmass to the south.
.LONG TERM...(Saturday night through Friday)
Issued at 130 PM MDT Fri Jul 27 2018

Unsettled weather continues through the remainder of the weekend,
with northwest flow aloft positioned between an upper ridge in the
desert southwest and a slow moving low across eastern Canada. A few
disturbances are forecast to travel through the flow and aid in the
initiation of storms both Saturday and Sunday.

For Saturday night, storms that have developed in the higher terrain
of Wyoming and Colorado earlier in the day are anticipated to
transition southeast and into the region through the evening. Ample
instability and shear, along with good moisture, should allow a few
severe storms to develop with large hail and damaging winds as the
main threats. Locally heavy rainfall will be an additional threat.
It is important to note that the convection today (Friday) could
have an impact on this forecast and will need to be monitored.

Precipitation chances persist on Sunday as disturbances rotate
around the northern edge of the Four Corners ridge. A stronger
shortwave travels from the northern Rockies and across the High
Plains Sunday night. This is forecast to generate showers and
thunderstorms for the region, with a few severe storms possible once
again during the evening. Shower and storm chances linger into
Monday morning and afternoon as the shortwave closes off as an upper
low and exits the region.

Surface high pressure moves into the area following the upper low's
departure and the upper ridge over the western CONUS progresses
east. As a result, dry conditions are anticipated from Monday
evening through at least Thursday.

High temperatures appear to be in the mid 70s to low 80s on Sunday
and Monday, followed by a gradual increase into the upper 80s to low
90s by Thursday. Low temperatures range from the 50s through 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM MDT Fri Jul 27 2018

VFR conditions expected this afternoon ahead of storms arriving.
Things will change quickly though. A few storms may arrive at KMCK
early this afternoon but the main round should be expected a few
hours later. Anticipating rapid thunderstorm development over NE
Colorado and W Nebraska this afternoon. Storms will quickly become
severe and should morph into a larger complex. Storms will have
potential to pack a significant punch with significant hail,
damaging winds, and heavy rainfall. Used a tempo group to try to
pin down timing for both TAF sites and stress the winds, heavy
rain, and reduced visibility. Storms will progress quickly to the
south. Afterwards, attention turns to another threat of
fog/stratus after midnight. Anticipating IFR/LIFR conditions at
both sites by tomorrow morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...JBH
AVIATION...RRH
Hazardous weather outlook, Jul 27, 1:42 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
142 PM MDT Fri Jul 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
142 PM MDT Fri Jul 27 2018 /242 PM CDT Fri Jul 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tornado watch 315 has been issued for the entire Tri-State region for
this afternoon into the evening hours.

There is a moderate risk for severe thunderstorms from late this
afternoon through this evening. All modes of severe weather are
possible with a heightened threat of hail up to the size of
baseballs and outflow winds gusting up to 80 mph. A tornado or two
can not be ruled out, particularly along the Colorado border. In
addition, heavy rainfall is also expected and could produce flash
flooding, especially for locations that have received heavy rainfall
in previous days.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal threat of severe thunderstorms Saturday and
Sunday. Large hail and damaging winds will be the primary threats
with these storms along with locally heavy rainfall is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 27, 3:01 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             7 NNW ALVIN             40.41N 102.12W
07/27/2018  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

            ESTIMATED HAIL UP TO NICKEL SIZE BY A
            TRAINED SPOTTER.

&&

JRP
Special weather statement, Jul 27, 3:04 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 PM MDT FRI JUL 27 2018

KSZ001-002-NEZ079-080-272145-
Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
304 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
NORTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS...SOUTHERN
HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA
UNTIL 345 PM MDT/445 PM CDT/...

At 304 PM MDT/404 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles north of Stratton
to 4 miles south of Benkelman. Movement was southeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Trenton, Stratton, McDonald and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4019 10086 3971 10133 3994 10168 4030 10138
TIME...MOT...LOC 2104Z 306DEG 26KT 4023 10125 3999 10152

JN
Local storm report, Jul 27, 3:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             6 NNW ALVIN             40.40N 102.11W
07/27/2018  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

            ESTIMATED NICKEL SIZED HAIL VIA A TRAINED
            SPOTTER. TIME ESTIMATED BASED ON RADAR.

&&

JRP
Local storm report, Jul 27, 3:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 N ALVIN               40.35N 102.08W
07/27/2018  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

            ESTIMATED NICKEL SIZED HAIL VIA A TRAINED
            SPOTTER.

&&

JRP
Local storm report, Jul 27, 3:17 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
317 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       2 S TRIBUNE             38.44N 101.75W
07/26/2018  E1.40 INCH       GREELEY            KS   PUBLIC

            1.40 INCHES OF RAIN IN 30 MINUTES NEAR R E
            AND L FARMS. TIME ESTIMATED BASED ON RADAR.

&&

JRP
Local storm report, Jul 27, 3:23 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     2 S TRIBUNE             38.44N 101.75W
07/26/2018                   GREELEY            KS   PUBLIC

            REPORT OF DOORS BLOWN OFF A SHED AND AN
            ENTIRE FIELD OF MILO GONE AS A RESULT OF
            THUNDERSTORM WIND DAMAGE AT A FARM. TIME
            ESTIMATED BASED ON RADAR.

&&

JRP

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 27, 3:41 PM CST
Where
Cheyenne County, 13.16 mi NNW of St Francis
Measured
1.25 in hail
Reported by
Public
Coordinates
39.929, -101.937

Thunderstorm Wind, Cheyenne

When
July 27, 3:43 PM CST
Where
Cheyenne County, 14.04 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.923, -101.974

Wind gusts up to 60 MPH were reported.

Hail, Cheyenne

When
July 27, 3:45 PM CST
Where
Cheyenne County, 14.04 mi NW of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
39.923, -101.974

Thunderstorm Wind, Cheyenne

When
July 27, 3:45 PM CST
Where
Cheyenne County, 13.48 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.911, -101.975

Quarter size hail occurred with the wind gusts.

Hail, Sherman

When
July 27, 4:00 PM MST
Where
Sherman County, 4.16 mi ENE of Goodland Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.402, -101.634

Occurred with estimated wind gusts up to 70 MPH.

Thunderstorm Wind, Sherman

When
July 27, 4:00 PM MST
Where
Sherman County, 4.16 mi ENE of Goodland Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.402, -101.634

The combination of hail up to ping-pong ball size and estimated wind gusts up to 70 MPH broke an unknown number of windows in the house.

Thunderstorm Wind, Sherman

When
July 27, 4:05 PM MST to 4:14 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Hail, Sherman

When
July 27, 4:13 PM MST
Where
Sherman County, 3.86 mi SE of Goodland Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.330, -101.650

Hail, Wallace

When
July 27, 5:30 PM MST
Where
Wallace County, 1.75 mi ENE of Wallace
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.929, -101.550

The hail ranged from quarter to ping-pong ball size and was covering the highway and adjacent fields.

Hail, Wallace

When
July 27, 5:35 PM MST
Where
Wallace County, 4.65 mi ENE of Wallace
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.945, -101.500

The hail is covering the highway.

Thunderstorm Wind, Sherman

When
July 27, 6:45 PM MST
Where
Sherman County, 11.9 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.511, -101.573

Warm wind gusts were observed behind the thunderstorm.

Thunderstorm Wind, Wichita

When
July 27, 7:47 PM CST
Where
Wichita County, 0.47 mi WSW of Leoti
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.477, -101.358

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775156, 775164, 775157, 775165, 775158, 775162, 775166, 775159, 775160, 775161, 775170, 775167.